Alert archive / Montana / Tornado Warnings in 2004

Tornado Warning 7, NWS Glasgow, MT

July 14, 2004Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 14, 2004, 8:10 PM MDT for Sheridan County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 8:10 PM MDT (02:10 UTC)
Expired
Jul 14, 2004, 9:00 PM MDT
In force
50 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 192 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:40 PM MDTHAIL 0.7510 W Westby, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 150210
TORGGW
MTC091-150300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA

* UNTIL 900 PM MDT

* AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES WEST OF WESTBY...OR ABOUT 14 MILES NORTHEAST OF
  PLENTYWOOD...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WESTBY AT 845 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4900 10433 4883 10441 4875 10408 4899 10405

$$
92

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:50 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 1:50 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
150 PM MDT WED JUL 14 2004

.SHORT TERM...FOR NORTHEAST MONTANA...
BIG UPPER LEVEL HIGH PRESSURE PERCHED ABOUT OVER AMARILLO TEXAS WITH
ENERGY ASSOCIATED WITH SOUTHWEST MONSOON MOVING NORTH-NORTHWEST
ACROSS ARIZONA PRESENTLY. WATER VAPOR IMAGERY SHOWS RATHER DRY
ATMOSPHERE OVER MOST OF CENTRAL AND EASTERN MONTANA. SURFACE PATTERN
STILL WITH HIGH PRESSURE EAST AND LOW WEST...HOWEVER DUE TO HEATING
AND SOME MIXING DOWN OF WIND FROM ALOFT...WIND DIRECTIONS ACROSS THE
AREA ARE ALL OVER THE PLACE. AS THE EVENING NEARS AND HEATING IS
LOST...MORE OF A LOW LEVEL EASTERLY FLOW SHOULD RESUME. NEXT FEW
DAYS WILL SEE CENTER OF UPPER RIDGE EASE FARTHER WEST TOWARD FOUR
CORNERS REGION WITH RIDGE AXIS EXPECTED TO POKE NORTH THRU CENTRAL
MONTANA...LEAVING US ON THE EAST SIDE IN MORE WEST OT NORTHWEST FLOW
ALOFT. MORNING MODELS ALL OVER THE PLACE WITH RESPECT TO SHORTWAVE
ENERGY AROUND THE HIGH. TRYING TO FIGURE OUT WHERE THIS ENERGY WILL
GO...WHICH WILL OBVIOUSLY HAVE GREAT BEARING ON THUNDERSTORM
POTENTIAL WITH SUCH AN UNSTABLE ATMOSPHERE...LIKE TRYING TO STAB A
FLY WITH A NEEDLE. THIS EVENING APPEARS THAT A WEAK WAVE COULD CLIP
THE NORTHEAST AND PERHAPS SPUR A FEW STORMS THERE. NOTHING MUCH
AFTER THIS UNTIL TOMORROW AFTERNOON/EVENING WHEN AFOREMENTIONED
ENERGY IN THE DESERT SOUTHWEST NEARS THE AREA AS IT MOVES AROUND THE
HIGH. CURRENT SATELLITE IMAGERY INDICATES THIS TRAJECTORY SHOULD
TAKE THE ENERGY AROUND THE HIGH TO OUR SOUTH...WITH LITTLE OR
PERHAPS NO EFFECT HERE AS FAR AS CONVECTION GOES. FOR NOW WILL KEEP
IN SOME SLIGHT CHANCE POPS TOMORROW AFTERNOON/EVENING FOR THE
WESTERN AND SOUTHERN PARTS OF THE CWA. AS FRIDAY ROLLS AROUND RIDGE
AXIS STILL APPEARS TO BE WEST OF THE CWA...LEAVING NORTHWEST FLOW
ALOFT. AN EXPECTED WEAK WAVE IN THIS FLOW MAY STRAFE THE NORTHEAST
CORNER IN THE AFTERNOON AND EVENING...THUS MORE SLIGHT CHANCE POPS
THEN. TEMPERATURES TO STAY ON THE ROASTY-TOASTY SIDE WITH READINGS
GENERALLY FLIRTING AROUND THE 90 TO 95 DEGREES RANGE. NIGHTS ON THE
MILD SIDE AS WELL WITH READINGS GENERALLY 60 TO 65. SUDDENLY SOME OF
THOSE HIGHS WE HAD IN THE 50S IN JUNE DO NOT LOOK SO BAD.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE MODELS ARE IN ABOVE AVERAGE AGREEMENT WITH THE LONGWAVE
PATTERN THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.  THE EXTENDED
PERIOD STARTS THIS WEEKEND WITH A LARGE UPPER RIDGE ACROSS THE FOUR
CORNERS REGION EXTENDING NORTH INTO MONTANA. THE NORTHERN PERIPHERY
OF THE RIDGE TO BREAK DOWN WITH THE UPPER FLOW BECOMING MORE ZONAL
EARLY NEXT WEEK. VERY WARM/HOT WEATHER THIS WEEKEND WILL GIVE WAY TO
SEASONABLE TO SLIGHTLY BELOW AVERAGES TEMPERATURES BY EARLY NEXT
WEEK.

FRIDAY NIGHT & SATURDAY...A LARGE UPPER RIDGE WILL COVER THE WESTERN
CONUS WITH AN ANOMALOUSLY DEEP TROUGH IN THE EAST. AN UPPER TROUGH
WILL REMAIN IN THE NORTHEAST PACIFIC INCHING TOWARD THE WEST COAST
OF NOAM THROUGH SATURDAY. TEMPERATURES WILL CONTINUE TO BE QUITE
WARM UNDER THE UPPER RIDGE...BUT NOT EXCESSIVELY SO AS THE 30C+ 850
TEMPERATURES WILL BE CONFINED TO THE GREAT BASIN. IN ANY CASE...
MOST SPOTS SHOULD SEE HIGH TEMPERATURES OF 90F OR ABOVE SATURDAY.
DID NOT MAKE ANY CHANGES TO THE MAXIMA SATURDAY...BUT DID BUMP OF
THE MINIMA A FEW DEGREES FRIDAY NIGHT.

FOR A FEW DAYS THE GFS HAS BEEN SHOWING THAT A SHORTWAVE WILL
TRAVERSE THE TOP OF THE RIDGE A CLIP OUR NORTHEAST ZONES. THE GFS
STILL SEEMS TO BE THE ONLY OPERATIONAL MODEL HITTING THIS FEATURE
FRIDAY EVENING. PER COORDINATION WITH KBIS WILL LEAVE THE POPS ALONE
AS THEY HAVE ALREADY BEEN ADJUSTED A COUPLE OF TIMES. ALSO APPEARS
THAT THERE MAY BE A WEAK FRONT ACROSS THE AREA SO WILL NOT MAKE ANY
CHANGES. AS WE GET CLOSER TO THE TIME PERIOD...AND IF THE FEATURE
FAILS TO DEVELOP WHERE IT CAN BE SEEN IN THE FLOW WOULD BE ABLE TO
PULL THE POPS.

SATURDAY NIGHT & SUNDAY...IT LOOKS A LITTLE MORE LIKELY THAN IT DID
24 HOURS AGO THAT THE UPPER RIDGE WILL HOLD AND KEEP IT DRY THROUGH
SUNDAY AND THUS THE ONGOING DRY FORECAST IS LOOKING GOOD.  HEIGHTS
AND THICKNESS VALUES DO NOT CHANGE MUCH AND WOULD EXPECT HIGH
TEMPERATURES TO BE SIMILAR TO SATURDAY AFTER A MILD NIGHT SATURDAY
NIGHT.

SUNDAY NIGHT & MONDAY...A COLD FRONT WORKS ACROSS NORTHEAST MONTANA
SUNDAY NIGHT AS THE UPPER TROUGH PUSHES INTO WESTERN CANADA. LOOKS
LIKE THERE WILL NOT BE MUCH MOISTURE TO WORK WITH AND THE BEST
DYNAMICS SHOULD REMAIN TO OUR NORTH. STILL WITH A COLD FRONT WORKING
ACROSS THE AREA THIS TIME OF YEAR SOME LOW POPS FOR ISOLATED TO
SCATTERED THUNDERSTORMS LOOK GOOD. ON MONDAY THE UPPER TROUGH PUSHES
EAST THROUGH THE CANADIAN PRAIRIE WITH WEST TO SOUTHWEST FLOW ACROSS
EASTERN MONTANA. THE COLD FRONT AND REAL UNSTABLE AIR SHOULD BE
DISPLACED TO OUR EAST. 500H HEIGHTS DROP ABOUT 60-80DAM AND ALTHOUGH
NOT A TON OF COOLING IN THE WAKE OF THE FRONT IT SHOULD BE ENOUGH TO
KNOCK TEMPERATURES BACK TO SEASONABLE LEVELS FOR THE MIDDLE OF JULY.

TUESDAY INTO WEDNESDAY...THE ECMWF AND GFS BOTH GENERALLY DEPICTING
ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS FROM THE PACIFIC
NORTHWEST INTO THE NORTHERN PLAINS. THE GFS IS A BIT MORE
PROGRESSIVE THAN THE ECMWF AT PUSHING THE UPPER TROUGH EAST AND HAS
SLIGHTLY LOWER HEIGHTS AND THICKNESSES THAN THE ECMWF WITH NEARLY
ZONAL FLOW UNDERNEATH THE DEPARTING TROUGH. ALWAYS POSSIBLE THIS
TIME OF YEAR THAT A STRONG UPPER RIDGE WILL NOT GET KNOCKED DOWN AS
MUCH AS THE MODELS ARE SHOWING...BUT BASICALLY THEY ARE ON THE SAME
PAGE IN KNOCKING THE RIDGE DOWN SO CONFIDENCE A LITTLE ABOVE AVERAGE
THAT THE RIDGE WILL BE SHUNTED TO OUR SOUTH. INHERITED GRIDS HAVE
DRY WEATHER WITH TEMPERATURES NEAR AVERAGE BOTH DAYS WHICH LOOKS
GOOD. SHOULD THE RIDGE NOT GET PUSHED AS FAR SOUTH TEMPERATURES
COULD BE A LITTLE WARMER...BUT ON THE FLIP SIDE THE GFS HAS HEIGHTS
AND THICKNESSES A BIT BELOW AVERAGE FOR THIS TIME OF YEAR. CB

&&

.CLIMO...NO 90 DEGREE DAYS AT GLASGOW YET THIS YEAR...BUT LIKELY TO
END THIS WEEK...ONLY A DAY OR TWO SHORT OF THE LATEST FIRST 90
DEGREE HIGH OF THE YEAR EVER...WHICH WAS JULY 17, 1976. THROUGH THE
FIRST TWO WEEKS OF JULY THERE HAVE ONLY BEEN TWO DAYS WITH ABOVE
AVERAGE TEMPERATURES AT GLASGOW. THE AVERAGE TEMPERATURE OF 65.8
DEGREES IS 3.3 DEGREES BELOW AVERAGE.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

In the hours before

Local storm report, Jul 14, 6:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 S WIBAUX              46.87N 104.19W
07/14/2004  1.50 INCH        WIBAUX             MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, Jul 14, 7:02 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 S WIBAUX              46.91N 104.19W
07/14/2004  1.00 INCH        WIBAUX             MT   EMERGENCY MNGR

&&

BOGEL
Local storm report, Jul 14, 7:58 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
758 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             8 N RAYMOND             48.99N 104.58W
07/14/2004  1.75 INCH        SHERIDAN           MT   TRAINED SPOTTER

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:01 PM MDTSevere Thunderstorm WarningGGWWibaux44 min
Jul 14, 6:05 PM MDTSevere Thunderstorm WarningGGWDawson10 min
Jul 14, 6:13 PM MDTSevere Thunderstorm WarningGGWDawson47 min
Jul 14, 6:46 PM MDTSevere Thunderstorm WarningGGWWibaux34 min
Jul 14, 7:47 PM MDTSevere Thunderstorm WarningGGWSheridan58 min
Jul 14, 9:09 PM MDTSevere Thunderstorm WarningGGWSheridan51 min

Nearby

Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.